South Carolina, 2017

Hail and Damaging Winds in South Carolina, September 1, 2017

September 1, 2017 · NWS CAE · 5 events in 3 counties and zones

Daytime heating, along with moisture, instability, and shear, influenced by the remnants of Tropical Cyclone Harvey NW of the region, led to scattered severe thunderstorms over the Northern Midlands of SC during the afternoon, which produced hail and strong damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating, along with moisture, instability, and shear, influenced by the remnants of Tropical Cyclone Harvey NW of the region, led to scattered severe thunderstorms over the Northern Midlands of SC during the afternoon, which produced hail and strong damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 1, 1:36 PM EST, 9 minutes earlier.

Area forecast discussion, Sep 1, 1:36 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
236 PM EDT Fri Sep 1 2017

.SYNOPSIS...
Shower and thunderstorm chances will continue this afternoon
through Saturday as the remnants of TS Harvey bring abundant
moisture to the region. Drier air will filter into the region
Sunday and Monday with temperatures near normal. A cold front
will approach from the west around the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Remnants of Harvey over the Tennessee Valley to slowly
lift northeast into the Ohio Valley through tonight...while
upper ridge lingers over the western Atlantic. Between
these two systems, deep southerly flow across our area.
Also,  a backdoor cold front has essentially stalled over NC.

Convective analysis indicated moderate to strong instability,
 with a SW 30 knot jet at h85. Effective bulk shear values
around 40 kt across the northern Midlands. Could see an isolated
tornado across the extreme north Midlands this afternoon.
Farther south, the main severe weather threat will be damaging
wind gusts. Rapid storm motion should diminish the flooding
threat due to locally heavy rainfall.

Afternoon high temperatures expected to range from the mid 80s
north to the lower 90s.

Showers and thunderstorms will likely linger across the forecast
area tonight...although the threat of severe weather will
diminish this evening as instability weakens. A weak cold front
crossing GA will move into SC overnight. Should see clearing
behind the front as drier air arrives. Kept overnight lows will
be in the upper 60s and lower 70s...per guidance consensus.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
The surface cold front on the backside of Harvey remnants will
be pushing into the area from the west by late afternoon.
The best chance for thunderstorms will be during the afternoon,
but the threat of severe weather is low. Saturday night should
see the main cold front move east of the forecast area,
bringing drier and cooler air back into the region. Highs
Saturday will be mostly in the middle 80s, with lows Saturday
night in the upper 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Cold front will be east of the area by Sunday. Expecting dry
weather across the area into Tuesday morning as high pressure
settles into the region. Moisture may be returning on late in
the day Tuesday through Thursday ahead of the next upper system.
Dry high pressure will build in slowly from the west on Friday.
Temperatures generally close to normal Sunday through
Tuesday, and a little below normal Wednesday through Friday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Back door cold front will remain over NC while as weak cold front
crossing GA moves into SC overnight. Numerous showers and
thunderstorms crossing the TAF sites into the evening hours.
Expect cig/vsby restrictions as well as strong gusty winds.
Winds will be south to southwest 10 to 15 knots with gust 20 to
25 knots during the daylight hours.

Convection should diminish this evening. Some models indicating
redevelopment of fog/stratus 09Z-12z at OGB as winds become
light ahead of the weak cold front. Otherwise...expect VFR
conditions once evening convection end.

EXTENDED AVIATION OUTLOOK...Scattered convection possible on
Saturday in unstable atmosphere ahead of a slow moving weak cold
front. Showers and thunderstorms possible Tuesday night into
Wednesday as another Cold front approaches the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Sep 1, 1:57 AM EST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
257 AM EDT Fri Sep 1 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020700-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
257 AM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Showers and strong thunderstorms are forecast to develop once again
today into this evening as the remnants of Harvey move north of the
area. Severe storms with strong winds, isolated tornadoes, and heavy
rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 1, 12:41 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
141 PM EDT FRI SEP 1 2017

SCZ020-021-026>028-011815-
Fairfield-Lexington-Newberry-Richland-Saluda-
141 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...
SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON...SOUTHEASTERN SALUDA
AND NORTHWESTERN RICHLAND COUNTIES...

At 140 PM EDT, a strong thunderstorm was located 7 miles north of
Leesville, or 8 miles north of Batesburg, moving northeast at 35 mph.

Winds near 40 mph are possible with this storm.

Locations impacted include...
Columbia, Irmo, Batesburg, Batesburg-Leesville, Leesville, Chapin,
Little Mountain, Pomaria, Peak and Lake Murray Of Richland.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Murray, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3417 8101 3386 8156 3388 8157 3386 8160
      3395 8173 3439 8132
TIME...MOT...LOC 1740Z 225DEG 36KT 3403 8150

awp
Special weather statement, Sep 1, 12:47 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Columbia SC
147 PM EDT FRI SEP 1 2017

GAZ077-SCZ035-011815-
Burke-Barnwell-
147 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BURKE AND SOUTHWESTERN
BARNWELL COUNTIES...

At 147 PM EDT, a strong thunderstorm was located over Perkins, or
near Millen, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Sardis, Midville and Girard.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3284 8226 3322 8181 3321 8178 3322 8178
      3320 8175 3324 8169 3312 8158 3310 8162
      3308 8161 3305 8157 3305 8154 3291 8176
      3295 8186 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 1747Z 241DEG 31KT 3290 8197

awp
Special weather statement, Sep 1, 1:03 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
203 PM EDT FRI SEP 1 2017

SCZ027-030-036-037-011845-
Orangeburg-Lexington-Aiken-Calhoun-
203 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...
SOUTHEASTERN LEXINGTON...EAST CENTRAL AIKEN AND NORTHWESTERN
ORANGEBURG COUNTIES...

At 203 PM EDT, a strong thunderstorm was located 14 miles north of
Blackville, or 17 miles north of Denmark, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cayce, Gaston, Swansea, North, Salley, Perry and Woodford.

LAT...LON 3353 8132 3360 8139 3395 8103 3392 8102
      3392 8103 3391 8101 3388 8102 3388 8100
      3386 8100 3383 8094 3383 8091 3381 8091
      3381 8087 3373 8077 3351 8125
TIME...MOT...LOC 1803Z 226DEG 24KT 3357 8123

CJR

The radar

The Columbia radar (KCAE), 55 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Fairfield

When
September 1, 1:45 PM EST to 1:49 PM EST
Where
Fairfield County, 2.2 mi NE of Longtown
Measured
1 in hail
Reported by
Public
Coordinates
34.370, -80.800

Quarter size hail reported near the intersection of River Rd and Doe Run Ln.

Hail, Kershaw

When
September 1, 1:50 PM EST to 1:55 PM EST
Where
Kershaw County, 3.64 mi SSE of Liberty Hill
Measured
1 in hail
Reported by
Public
Coordinates
34.430, -80.780

Quarter size hail reported at Lake Wateree campground.

Thunderstorm Wind, Kershaw

When
September 1, 1:50 PM EST to 1:55 PM EST
Where
Kershaw County, 3.64 mi SSE of Liberty Hill
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
34.430, -80.780

Trees down at Lake Wateree Campground.

Hail, Chesterfield

When
September 1, 2:40 PM EST to 2:45 PM EST
Where
Chesterfield County, 0.57 mi W of Mc Bee
Measured
1 in hail
Reported by
Public
Coordinates
34.470, -80.260

Pea to quarter size hail reported at Quail Ridge Farms near McBee.

Thunderstorm Wind, Chesterfield

When
September 1, 2:40 PM EST to 2:44 PM EST
Where
Chesterfield County, 0.57 mi W of Mc Bee
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.470, -80.260

Trees down on US Hwy 1 near McBee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 716043, 716044, 716046, 716045, 716047.